Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 211, NWS Albuquerque, NM

July 9, 2024Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2024, 3:43 PM MDT for Socorro County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 3:43 PM MDT (21:43 UTC)
Expired
Jul 9, 2024, 4:15 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 127 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:19 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 9, 3:19 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
319 PM MDT Tue Jul 9 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 312 PM MDT Tue Jul 9 2024

Showers and thunderstorms have developed over the higher terrain
of southwestern and central New Mexico this afternoon. This
activity will continue to drift southeastward, expanding into some
nearby highlands and northeastern plains areas this evening before
dying. Storms will be more numerous over the central mountain
chain of New Mexico on Wednesday with the potential for locally
heavy rainfall, and perhaps some flash flooding. Scattered storms
will also be possible Wednesday over portions of the eastern
plains and even the higher terrain along the Continental Divide. A
very similar pattern is then expected on Thursday with storms
again developing over the higher terrain, mainly from the
Continental Divide and over the central mountain chain of New
Mexico and eventually filling into some nearby areas. Less storms
are forecast for Friday into the weekend, but scattered storms
will still be possible with activity shifting a bit farther west.
Temperatures will generally remain seasonable and within a few
degrees of normal for mid July.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 312 PM MDT Tue Jul 9 2024

Convective initiation seems to have jived with higher resolution
CAMs thus far this afternoon. With the upper high over southern CA
and southern NV, storm motion has been toward the south
southeast, so cells will likely fill in over the northeast
highlands and northeastern plains as well as some other nearby
locations through the early evening. Any kind of convectively-
induced east gap wind should be fairly short-lived for just a
couple to a few hours this evening, and storms are expected to
largely diminish by or shortly after midnight.

The stage will be set for a very active day on Wednesday, mainly
across the central mountain chain which will rest on the western
fringe of deeper moisture (0.9 to 1.1 inch PWATs). Storms will
drift more due southward Wednesday as the upper high will have
settled atop the Great Basin, and this parallel motion to the
central mountain chain could lead to training, or cells
repetitively moving over the same location which would enhance the
flash flood risk. The previously issued Flood Watch was expanded
to the Sandia/Manzano mountains for Wednesday, but burn scars will
of course remain the most vulnerable areas. Storms could also
expand secondarily into the east central to southeastern plains
late Wednesday. Prevailing surface winds will tend to largely
start out from the south as storms initialize, so this contrast
with the northerly winds aloft will keep a threat for strong to
severe cells.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 312 PM MDT Tue Jul 9 2024

The upper high will not move much, just slightly northeastward,
still remaining stout at around 597 decameters over the Great
Basin on Thursday. This will not alter the steering flow much, but
cells will likely take on a heading of around 190-200. This could
potentially open the door for the middle Rio Grande valley as
cells move off of the Jemez, and additional storms will also
develop a bit farther west in the Gila and near the divide as
moisture inches that way.

Into Friday and the weekend, a notable downtrend in convection is
modeled as the monsoon high repositions into Colorado. This will
redistribute the moisture, diffusely carrying slightly higher
PWATs of 0.6 to 0.8 inch into western zones. Much of the central
mountain chain would be expected to undergo a reduction in storms
too. The high begins to become more ill-defined with the potential
for an easterly tropical wave to move into Mexico, perhaps as far
north as the borderland by late Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM MDT Tue Jul 9 2024

Scattered showers and thunderstorms are forecast to develop over
the high terrain of the central mountain chain and to a lesser
extent over the Continental Divide in western New Mexico early
this afternoon. Storms will then drift southeastward at 5 to 15
kt, filling into some nearby highlands and the northeastern plains
through the early evening. Storms will produce heavy downpours
with brief reductions in ceiling and visibility, and a few of the
stronger cells will be capable of hail and damaging downburst
winds. Storms will mostly come to an end before midnight, but a
stray cell or two may linger into the early morning hours
Wednesday. Even more coverage of storms is expected Wednesday
afternoon.

&&

.FIRE WEATHER...
Issued at 312 PM MDT Tue Jul 9 2024

Higher humidity graced the northwestern and west central zones
this morning as easterly winds brought in higher dewpoints.
However, this moisture quickly mixed back to the east this
afternoon with humidity already plummeting to 10 to 15 percent.
Storms have initiated over the high terrain areas this afternoon
and are expected to fill in over the northeast highlands and
northeastern plains through the evening. A fairly similar pattern
is expected to continue on Wednesday and Thursday with soaking
rainfall gradually filling in over more areas east of the
Continental Divide. The central mountain chain looks to be
especially active with storms and the potential for locally heavy
rainfall and flash flooding each day, but particularly on
Wednesday. The position of high pressure in the upper levels of
the atmosphere will shift on Friday and into the upcoming weekend,
causing moisture to seep westward while turning more diffuse. This
will lead to fewer storms that will tend to favor western high
terrain areas into the weekend. Prevailing winds will generally be
light to moderate in speed, but short-lived thunderstorm outflows
could quickly disrupt this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  95  63  95 /   0   5   5  10
Dulce...........................  47  88  47  87 /  20  40  30  40
Cuba............................  53  87  55  87 /  10  30  30  40
Gallup..........................  50  93  54  92 /   0   0   5  30
El Morro........................  50  87  55  85 /  10  10  20  50
Grants..........................  54  90  56  88 /  10  20  20  40
Quemado.........................  54  90  55  89 /  10  20  20  60
Magdalena.......................  60  88  61  87 /  30  50  30  60
Datil...........................  54  87  55  85 /  20  40  30  60
Reserve.........................  52  94  52  92 /  20  40  20  70
Glenwood........................  64  97  64  95 /  30  40  30  70
Chama...........................  46  79  46  80 /  40  60  40  60
Los Alamos......................  58  82  59  82 /  30  60  30  60
Pecos...........................  55  81  55  82 /  40  70  40  60
Cerro/Questa....................  43  80  44  81 /  40  70  30  60
Red River.......................  43  70  44  71 /  40  70  30  60
Angel Fire......................  40  73  40  75 /  40  70  30  60
Taos............................  48  84  49  85 /  40  50  30  50
Mora............................  49  76  49  78 /  40  70  30  60
Espanola........................  56  89  57  90 /  40  40  30  40
Santa Fe........................  58  83  59  83 /  40  70  40  60
Santa Fe Airport................  56  87  58  87 /  30  50  30  40
Albuquerque Foothills...........  63  90  63  90 /  20  50  40  50
Albuquerque Heights.............  65  92  66  92 /  20  30  30  30
Albuquerque Valley..............  59  94  58  94 /  20  20  20  30
Albuquerque West Mesa...........  64  93  65  92 /  20  20  20  30
Belen...........................  62  95  60  94 /  20  30  20  30
Bernalillo......................  62  93  62  93 /  20  30  30  30
Bosque Farms....................  59  94  57  93 /  20  30  30  30
Corrales........................  61  93  62  93 /  20  30  30  30
Los Lunas.......................  60  94  59  93 /  20  30  20  30
Placitas........................  61  89  61  89 /  20  40  30  40
Rio Rancho......................  63  92  64  92 /  20  30  20  30
Socorro.........................  64  96  65  95 /  20  40  30  40
Sandia Park/Cedar Crest.........  58  84  58  84 /  20  50  30  50
Tijeras.........................  59  87  59  86 /  20  50  30  50
Edgewood........................  56  85  55  86 /  20  60  30  50
Moriarty/Estancia...............  53  87  52  87 /  30  60  30  40
Clines Corners..................  53  81  54  81 /  30  70  30  50
Mountainair.....................  55  86  55  85 /  30  60  30  50
Gran Quivira....................  56  86  55  85 /  30  70  40  50
Carrizozo.......................  63  88  62  86 /  40  80  40  60
Ruidoso.........................  52  79  53  78 /  40  80  50  60
Capulin.........................  50  80  52  82 /  40  40  10  30
Raton...........................  52  84  53  87 /  40  40  20  30
Springer........................  53  85  54  87 /  40  50  20  30
Las Vegas.......................  52  78  52  80 /  40  60  30  50
Clayton.........................  59  88  61  90 /  30  20  10  10
Roy.............................  56  83  57  84 /  50  50  30  20
Conchas.........................  61  89  62  91 /  60  40  30  20
Santa Rosa......................  60  87  60  87 /  60  50  40  20
Tucumcari.......................  61  91  62  92 /  60  30  30  10
Clovis..........................  63  90  64  90 /  50  50  40  20
Portales........................  64  90  65  91 /  50  50  40  20
Fort Sumner.....................  64  91  64  91 /  60  50  40  20
Roswell.........................  70  95  68  94 /  30  50  30  30
Picacho.........................  62  87  61  87 /  30  70  40  50
Elk.............................  58  84  58  83 /  30  80  50  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.

Flood Watch from Wednesday afternoon through Wednesday evening
for NMZ214-215-221>224-226-229-239-240.

&&

SHORT TERM...52
LONG TERM....52
AVIATION...52

In the hours before

Local storm report, Jul 9, 2:33 PM MDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
233 PM MDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Flash Flood      1 NE Ruidoso            33.34N 105.67W
07/09/2024                   Lincoln            NM   NWS Employee

            A car was reported to be floating away in
            flood waters at Paradise Canyon and Hull.

&&

CG
Special weather statement, Jul 9, 2:43 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Tue Jul 9 2024

NMZ208-220-241-092115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
243 PM MDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOCORRO COUNTY
THROUGH 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Monticello, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3376 10759 3384 10733 3357 10718 3349 10751
TIME...MOT...LOC 2043Z 341DEG 8KT 3369 10743

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

12
Local storm report, Jul 9, 2:50 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
250 PM MDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Flash Flood      1 NW Ruidoso            33.34N 105.69W
07/09/2024                   Lincoln            NM   NWS Employee

            A woman was trapped in a tree due to high
            rushing water. Rescue operations were
            underway.

&&

CG
Local storm report, Jul 9, 3:02 PM MDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Flash Flood      Hollywood               33.33N 105.63W
07/09/2024                   Lincoln            NM   NWS Employee

            Riverside RV park is reported to be flooded
            out.

&&

CG
Special weather statement, Jul 9, 3:05 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Tue Jul 9 2024

NMZ227-228-230-092145-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
305 PM MDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES THROUGH 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Abbott, or 14 miles east of Springer, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Union
and southeastern Colfax Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3629 10439 3647 10446 3665 10396 3639 10386
TIME...MOT...LOC 2105Z 251DEG 24KT 3641 10434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

33
Local storm report, Jul 9, 3:12 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
312 PM MDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Flash Flood      2 WNW Ruidoso           33.34N 105.72W
07/09/2024                   Lincoln            NM   NWS Employee

            Bridge 4 on Main Road (at McDaniel Road) has
            been washed out. Needs to be replaced.

&&

CG

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:31 AM MDTFlood WatchABQBernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 7 more44 hr
Jul 9, 1:01 PM MDTFlash Flood Warning EmergencyConsiderable damage threatABQLincoln5 hr
Jul 9, 1:52 PM MDTFlash Flood Warning Considerable damage threatABQLos Alamos, Santa Fe4 hr
Jul 9, 2:09 PM MDTFlash Flood Warning EmergencyConsiderable damage threatABQLincoln4 hr
Jul 9, 2:09 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatABQLincoln4 hr
Jul 9, 2:43 PM MDTSpecial Weather StatementABQSocorro32 min
Jul 9, 3:03 PM MDTSevere Thunderstorm WarningABQColfax19 min
Jul 9, 3:05 PM MDTSpecial Weather StatementABQColfax40 min
Jul 9, 3:21 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 9, 3:21 PM MDTSevere Thunderstorm WarningABQSocorro39 min
Jul 9, 3:32 PM MDTSevere Thunderstorm WarningABQSocorro28 min
Jul 9, 4:05 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 9, 4:39 PM MDTSpecial Weather StatementABQMora36 min
Jul 9, 4:57 PM MDTAreal Flood AdvisoryABQMora3 hr
Jul 9, 5:38 PM MDTSpecial Weather StatementABQSan Miguel37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.